ôô

Is Tylenol Safe?

Acetaminophen is one of the most commonly used drugs. What is the danger of taking too much?

By
Rob Lamberts, MD,
July 8, 2009
Episode #004

Page 1 of 2

I am sure a lot of you have heard about the recent warnings regarding acetaminophen, the ingredient found in Tylenol. It seems like nearly every medicine we thought was safe ends up being dangerous, doesn’t it? In this podcast I will explain the dangers of this drug and safe ways to use it.

Let me remind you that this podcast is for informational purposes only. My goal is to add to your medical knowledge and translate some of the weird medical stuff you hear, so when you do go to your doctor, your visits will be more fruitful. I don’t intend to replace your doctor; he or she is the one you should always consult about your own medical condition.

FDA Recommendations for Tylenol

For those of you who did not hear the news, here are the FDA recommendations for acetaminophen:

1.      All acetaminophen products should be clearly labeled with a warning of the risk of liver damage.

2.      The warning should also mention the danger of moderate to heavy alcohol consumption with this drug.

3.      There are many medications that contain acetaminophen in combination with other drugs; these should be clearly labeled as containing acetaminophen.

4.      Acetaminophen is an important medication and should not be taken off of the market.

What’s my bottom line? Acetaminophen is very safe if taken appropriately, but very dangerous if taken in large amounts.

When Acetaminophen is Dangerous

You probably don’t realize it, but acetaminophen is the number one cause of drug-induced liver failure in the United States. Each year thousands of people need treatment for liver damage related to this drug, and hundreds of people die due to liver failure from taking too much of it. There are three main ways people put themselves at risk:

1. Intentional Overdose

The first is intentional overdose. Two of my saddest moments as a doctor have been because of acetaminophen overdoses. I have seen two young people who took large doses of it as suicide gestures. Neither of them was really trying to kill themselves; they took it because they thought it was safe. It’s just Tylenol; it’s not that dangerous. Unfortunately, neither realized the danger until it was too late. Both of them died because they didn’t seek help in time. I really believe that proper labeling and education might have prevented these tragic deaths.

2. Combination Drugs

The second way people get too much of this medication is by taking it along with combination drugs that contain acetaminophen. Many common pain medicines contain acetaminophen along with a narcotic. Common examples include:

·        Vicodin

·        Percocet

·        Lortab and Lorcet

·        Darvocet

There are also common non-prescription drugs containing acetaminophen. Here are some examples:

·        Nyquil

·        Theraflu

·        Excedrin

·        Contac

I’ll post a link to a list of these drugs in the show notes. In general, look for “cet” at the end of the name or the letters “APAP” on the label, as they often indicate the presence of acetaminophen.

Pages

Related Tips

Facebook

Twitter

Pinterest